Nebraska, 2021

Tornado and Damaging Wind in Nebraska, March 14, 2021

March 14, 2021 · NWS GLD · 2 events in 2 counties and zones

During the afternoon hours of March 14th, showers and thunderstorms developed in a line across southwest Nebraska. This resulted in a brief landspout tornado near Trenton Dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours of March 14th, showers and thunderstorms developed in a line across southwest Nebraska. This resulted in a brief landspout tornado near Trenton Dam.

During the overnight hours damaging winds accompanied a shower moving north over Red Willow County. These winds destroyed a three sided shed and blew some shingles off a house and garage nearby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 13, 9:43 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 13, 9:43 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
843 PM MST Sat Mar 13 2021

.UPDATE...
Issued at 835 PM MST Sat Mar 13 2021

Expect numerous showers and thunderstorms overnight.. particularly
in eastern CO and extreme western KS.. in association with strong
low-level (H85) warm advection and frontogenesis in advance of a
pronounced upper level low progressing slowly eastward from the
4-Corners to the Raton Mesa -- and DPVA attendant numerous small
amplitude waves progressing northward along the eastern periphery
of the aforementioned upper low. With a saturated, above-
freezing airmass in place both over and upstream (E|NE) of the
Tri-State area.. and strong/persistent low-level warm advection..
thermal profiles (in general) are profoundly unsupportive of
wintry precipitation.

Given that low-level warm advection rapidly weakens with western
extent into CO (in closer vicinity to the upper level low.. and
low-level reflection thereof) -- occasional rate-driven
changeovers from RA->SN cannot be ruled out.. mainly at higher
elevations in western portions of Yuma, Kit Carson, and Cheyenne
counties, CO.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 247 PM MST Sat Mar 13 2021

No headlines are expected at this time.

The short term period will be concerned with ongoing
precipitation across the area in the form of rainfall mainly east
of the Colorado border with localized heavy rain and thunderstorms
mainly through this afternoon and evening. Light snow will be a
concern across far eastern Colorado where temperatures hover near
freezing.

The upper low currently associated with the weather over the
central high plains will be moving into the 4-corners area this
afternoon and slowly over southeast Colorado by Sunday afternoon.
It then lifts more northward into northern Nebraska and southern
South Dakota between Monday afternoon and Monday night as the next
upper low center dropping into position over southern California
and southern Nevada moves into northern Arizona. The surface
trough over the panhandle region consolidates into a low center
over southeast Colorado overnight tonight before moving back into
the panhandle region on Sunday and along the Oklahoma and Kansas
border area during the day on Monday. This pattern should keep the
central high plains in a moist low level upslope pattern through
at least Monday morning with the best dynamics associated with the
upper low to remain over the forecast area through early Monday
before a short wave ridge between the two upper low centers moves
across the forecast area Monday evening. This should keep the
precipitation ongoing through much of the period from from this
afternoon through early Monday with precipitation expected to
dissipate from west to east during the day on Monday.

Light snow is expected over the far west, mainly over the Colorado
counties where near to below freezing temperatures are expected
while the remainder of the forecast area can expect light to
moderate rain in addition to localized heavy rainfall with
thunderstorms Saturday afternoon into Saturday evening.

Flash flood guidance has been running around 2.5 inches per 6
hours across the area, and do not expect to exceed that with the
steady state precipitation across the region. However, if we do
get some training of storms, or a number of thunderstorms moving
over the same locations across the forecast area Saturday
afternoon and evening, there could be some localized flash
flooding.

Light snow should occur over eastern Colorado over a long enough
duration that a highlight should not be needed for any snowfall
accumulations.

.LONG TERM...(Tuesday through Saturday)
Issued at 239 PM MST Sat Mar 13 2021

Tuesday-Tuesday Night...our next system is expected to move across
the Four Corners from Utah into the High Plains. As the system moves
closer to the  Tri-State area, we will be under SW flow aloft due to
weak ridging over the eastern CONUS. This ridging will allow the
upper-level low to catch up and the system to be vertically stacked
overnight Tuesday/early Wednesday as it moves over southeast CO,
northwest KS, and the Panhandles.There remains some uncertainty of
that track and the timing. Similar to the previous discussion, the
latest GFS run is closer to the CWA and faster as it pushes the low
east along the KS/OK border Tuesday night. The ECMWF has the low
over the Panhandles. Precipitation chances will increase throughout
the day from west to east. The current forecast has precipitation
beginning early Tuesday morning over the northwest corner of
counties in CO/NE. While chances are low, if precipitation occurs
Tuesday morning, it will likely fall as light snow. As we warm up
during the day, the snow will transition to rain. Tuesday evening,
we could see another transition back to snow from west to east as
temperatures decrease. On Tuesday, the Tri-State area could see up
to 2" of snow with a QPF of 0.5" or less. Right now, it looks like
the greatest chance for 1" or more is along and west of KS-27. These
values will likely change over the next several days as the track of
the low becomes more clear. The gradient of moisture remains fairly
narrow along the southern edge of the forecast area, with dry air
over southeast CO and southwest KS. If the dry air moves north, snow
amounts will change. Temperatures are forecasted to be in the 40s to
mid 50s for afternoon highs and overnight lows in the 20s to lower
30s.

Wednesday-Wednesday Night...current guidance shows the system moving
east across south-central KS. As the system exits the Plains, the
models differ on the track. The ECMWF keeps the low moving east into
the Southeast, while the GFS lifts to the northeast into Illinois.
If the current low track verifies at least over the High Plains, the
Tri-State area would be in the comma-head region as the system wraps
around Wednesday morning. Widespread light snow is currently
expected to continue the mid-to-late morning hours before
transitioning to rain. The winds could be a little windy Tuesday
night into Wednesday morning west of KS-25 with northerly winds
gusting up to 35 mph. So far, this event seems to favor a very wet
snow with SLRs near 8:1. That said, there could be reduced
visibility during the overnight to mid-day hours as the snow
falls; however, blowing snow lifted from the ground is not a major
concern right now. Wednesday night rain could transition back to
snow as temperatures decrease. The precipitation is expected to
end from west to east, moving out of the area before sunrise on
Thursday. Snow amounts for Wednesday up to 2" are expected to
reverse that of Tuesday, with higher snow amounts east of KS-27.
Again, these values will probably shift around over the next few
days. Temperatures on Wednesday are forecasted to be in the 40s
for highs and the 20s for overnight lows.

Thursday-Thursday Night...an upper level ridge will move into the
High Plains beginning Thursday morning, bringing dry conditions to
the Tr-State area for the remainder of the period. Both the ECMWF
and the GFS have weak shortwaves moving into the High Plains
Thursday night; however, the forecast is expected to remain dry.
Temperatures on Thursday are expected to reach the upper 40s to
lower 50s for afternoon highs and drop into the 20s for overnight
lows.

Friday-Saturday...the upper-level ridge is expected to continue
moving across the western CONUS into the Plains, keeping the Tri-
State area dry. Both the GFS and ECMWF runs have the ridge axis
moving over the forecast area Saturday afternoon. Temperatures are
expected to increase at the end of the period, with highs in the mid
to upper 50s on Friday and in the low to mid 60s Saturday. Overnight
lows both nights are forecast to drop into the 30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 835 PM MST Sat Mar 13 2021

IFR-LIFR conditions associated with low ceilings, occasional fog,
and occasional showers/storms.. will prevail tonight, with some
improvement (to IFR-MVFR) expected late Sunday morning. Breezy
E-ENE winds will prevail overnight, shifting to the ESE-SE (at the
GLD terminal) by sunrise.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...VINCENT
SHORT TERM...LOCKHART
LONG TERM...KMK
AVIATION...VINCENT
Hazardous weather outlook, Mar 13, 9:00 PM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
800 PM MST Sat Mar 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
800 PM MST Sat Mar 13 2021 /900 PM CST Sat Mar 13 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Although locally heavy rainfall and pea size hail are possible in
association with any thunderstorms, severe weather is not
anticipated.

Rain may occasionally mix with wet snow across far western portions
of Yuma, Kit Carson, and Cheyenne counties in Colorado. Persistent,
accumulating snow is anticipated to remain west of a line from Akron
to Arriba.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Another storm system will cross the Rockies and track east across
the Central and Southern Plains late Tuesday into Wednesday, bringing
a chance of rain and snow to the entire Tri-State area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Vincent

In the hours before

Local storm report, Mar 13, 10:10 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       MCDONALD                39.78N 101.37W
03/13/2021  M2.00 INCH       RAWLINS            KS   PUBLIC

            TOTAL FOR SATURDAY THUS FAR. RELAYED VIA
            SOCIAL MEDIA.

&&

JBH
Local storm report, Mar 13, 10:12 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
912 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HEAVY RAIN       7 S IDALIA              39.60N 102.30W
03/13/2021  M1.50 INCH       YUMA               CO   PUBLIC

            RAIN FOR SATURDAY THUS FAR. RELAYED VIA
            SOCIAL MEDIA.

&&

JBH
Local storm report, Mar 13, 10:16 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
916 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       MCCOOK                  40.20N 100.62W
03/13/2021  M2.10 INCH       RED WILLOW         NE   PUBLIC

            RELAYED VIA SOCIAL MEDIA. RAIN TOTAL FOR
            SATURDAY THUS FAR.

&&

JBH
Local storm report, Mar 13, 10:17 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
917 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       WINONA                  39.06N 101.24W
03/13/2021  M1.75 INCH       LOGAN              KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA. RAIN TOTAL SO FAR
            FOR SATURDAY.

&&

JBH
Local storm report, Mar 13, 11:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       7 N IDALIA              39.81N 102.30W
03/13/2021  M1.75 INCH       YUMA               CO   PUBLIC

            RAINFALL AMOUNT AS OF 10:40PM MT, STILL
            RAINING CURRENTLY, REPORT VIA SOCIAL MEDIA.

&&

TT
Local storm report, Mar 14, 12:24 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1124 PM MST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       HOXIE                   39.36N 100.44W
03/13/2021  M2.33 INCH       SHERIDAN           KS   PUBLIC

            2.33 INCHES AS OF MIDNIGHT CENTRAL TIME,
            REPORT VIA SOCIAL MEDIA.

&&

TT

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
March 14, 2:00 AM CST to 2:05 AM CST
Where
Red Willow County, 3.04 mi SSW of Mc Cook
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.163, -100.651

A loud southwest wind pulled posts out of the ground of a three sided shed open to the east. The roof was blown 30-40 ft. away to the east of the rest of the building, and the walls were leaning outward. Minor damage was done to the vehicles in the shed. The same winds blew some of the shingles off the northeast corner of the house and garage nearby. Estimated time of report from radar. Key impacts: damaging winds, straight-line winds, property damage.

Tornado, Hitchcock

When
March 14, 1:33 PM CST to 1:37 PM CST
Where
Hitchcock County, 1.36 mi SW of Trenton Arpt to 1.34 mi WSW of Trenton Arpt
Rating
EFU
Path length
0.42 mi
Path width
50 yd
Reported by
Public
Coordinates
40.167, -101.050

Social media report and photo of a landspout tornado. The landspout was spotted on the east side of Trenton Dam and dissipated near the southwest edge of Trenton. The tornado lasted for four to five minutes. Key impacts: tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyThe tornado archive for Nebraska, 2021Warnings in Nebraska, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951519, 951596.